Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 22, 2018, 5:08 PM EDT for 6 counties in Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2018, 5:08 PM EDT (21:08 UTC)
- Expired
- Jun 22, 2018, 5:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Johnson County, KY, Knott County, KY, Magoffin County, KY, Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 38 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
635
WUUS53 KJKL 222108
SVRJKL
KYC071-115-119-153-159-195-222130-
/O.NEW.KJKL.SV.W.0046.180622T2108Z-180622T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
508 PM EDT FRI JUN 22 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southwestern Martin County in northeastern Kentucky...
Southern Johnson County in northeastern Kentucky...
North central Knott County in southeastern Kentucky...
Floyd County in southeastern Kentucky...
Northwestern Pike County in southeastern Kentucky...
Southeastern Magoffin County in southeastern Kentucky...
* Until 530 PM EDT.
* At 507 PM EDT, severe thunderstorms were located along a line
extending from West Royalton Station to Gapville to Mid, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pikeville, Paintsville, Prestonsburg, Estill, Coal Run Village,
Martin, Wayland, Allen, Oaklawn Estates, Bammer, Handshoe and
Davella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3740 8297 3750 8299 3751 8298 3750 8298
3750 8295 3752 8296 3753 8300 3761 8302
3767 8309 3790 8272 3776 8248 3748 8242
TIME...MOT...LOC 2107Z 250DEG 30KT 3769 8302 3764 8293 3750 8290
HAIL...<.75IN
WIND...60MPH
$$
JMW1 follow-up statement
599
WWUS53 KJKL 222129
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
529 PM EDT FRI JUN 22 2018
KYC071-115-119-153-159-195-222139-
/O.EXP.KJKL.SV.W.0046.000000T0000Z-180622T2130Z/
Martin KY-Johnson KY-Knott KY-Floyd KY-Pike KY-Magoffin KY-
529 PM EDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARTIN...SOUTHERN
JOHNSON...NORTH CENTRAL KNOTT...FLOYD...NORTHWESTERN PIKE AND
SOUTHEASTERN MAGOFFIN COUNTIES WILL EXPIRE AT 530 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.
LAT...LON 3740 8297 3750 8299 3751 8298 3750 8298
3750 8295 3752 8296 3753 8300 3761 8302
3767 8309 3790 8272 3776 8248 3748 8242
TIME...MOT...LOC 2129Z 250DEG 30KT 3775 8281 3770 8272 3756 8269
$$
JMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:15 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 22, 4:15 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 415 PM EDT Fri Jun 22 2018 .SHORT TERM...(This evening through Saturday night) Issued at 415 PM EDT FRI JUN 22 2018 Large mid/upper level low is centered over the Midwest this afternoon. At the surface a couple of boundaries emanate from the center of a surface wave roughly positioned over IND. The first is an occluded front that has about washed out and the second a cold frontal boundary that stretches south-southwest from near KDAN to KMEM to KCWC. The low aloft will continue to spin its way up the Ohio Valley through the short term period, pulling a cold front through the Commonwealth at it gradually track northeast into New England by Saturday night. In general the flow aloft will transition towards a more zonal pattern. Until then, our area will be under the threat of showers and at times thunderstorms as a couple spokes of vorticity rotate around the parent low to our north. However, any convection should have a distinct diurnal flavor to it. Some storms this afternoon could produce marginally severe hail but more likely gusty winds, in fact one storm produced about 40 mph winds as it passed LOZ. Temperatures will be very close to normal levels, climbing into the mid 80s Saturday afternoon and bottoming out in the mid 60s each night. .LONG TERM...(Sunday through Friday) Issued at 315 PM EDT FRI JUN 22 2018 The models are in good agreement aloft, initially, with the extended portion of the forecast for the Ohio Valley region. However, the spread increases significantly through the start of the new work week. They all depict the rising height regime over Kentucky and the southern Ohio Valley similarly through Monday morning as a quick hitting ridge moves into the area from the Midwest. This ridge will dampen the energy still around in the wake of a trough pivoting across the Northeast. This ridge of higher heights does pass through quickly into Tuesday ahead of the next closed low trough moving in from the Central Plains. The models show more disagreement with this trough, though, with the GFS further north and east than the ECMWF and Canadian. This trough then weakens as it rides east along the northern fringes of an expansive southern ridge into Wednesday. Eventually it will send height falls south into eastern Kentucky - a bit stronger from the ECMWF than the GFS and Canadian. Some energy will also pass through the area with this through Thursday while heights will rebound to close out the work week. Given the agreement early and increasing uncertainty later in the extended portion of the forecast a general model blend was accepted a the starting point for the grids with no large scale adjustments needed. Sensible weather will feature a continuation of the warm (aside from cooler Sunday highs), humid, and stormy conditions we are currently experiencing well into the upcoming week as a frontal boundary stalls over the region while low pressure centers pass by to the north. The convection will have a strong diurnal component to it with coverage and intensity likely peaking in the afternoon and evening hours most days. Aside from the cooling effects of the convection, conditions will be warm and steamy during the days and mild/muggy at night. Look for some patchy valley fog most nights along with a small ridge to valley temperature difference - with the lower end of the temperatures limited by the high dewpoints. Made mainly just some slight terrain based adjustments to the lows each night during the extended. Did not deviate far from the blended PoPs, though did beef them up each afternoon/evening to better match the anticipated diurnal factor in this pattern. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 226 PM EDT FRI JUN 22 2018 Widely scattered showers and a few thunderstorms have developed across the area as a result of diurnal heating. Tried to broad brush a general coverage for our TAF sites during a window of time that rainfall will be most likely for our terminals. At issuance only site being affected by thunderstorms was SJS. Convection will continue to increase across the area through the mid afternoon time frame before diminishing into the early evening. Model guidance suggest some MVFR GIGS will arrive late tonight with a surface boundary. While the frontal boundary will will push on through the area, showers will still redevelop as long as a storm system remains in the region, or until it gradually lifts out of the Ohio Valley during the day Saturday. Southwest winds around 10 kts will lighten overnight before increasing again during the day Saturday. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...RAY LONG TERM...GREIF AVIATION...RAY
Hazardous weather outlook, Jun 22, 3:35 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 335 PM EDT Fri Jun 22 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 335 PM EDT Fri Jun 22 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible through this evening. Some of these may contain strong wind gusts, as well as locally heavy rainfall, which could result in isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Thursday, mainly in the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any incidents of severe weather or flooding this evening. RAY/GREIF
In the hours before
Special weather statement, Jun 22, 3:19 PM EDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service JACKSON KY 319 PM EDT FRI JUN 22 2018 KYZ069-080-114-116-222000- Jackson-Clay-Owsley-Laurel- 319 PM EDT FRI JUN 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAUREL...WEST CENTRAL OWSLEY...SOUTHEASTERN JACKSON AND NORTHERN CLAY COUNTIES... At 319 PM EDT, a strong thunderstorm was located over Maplesville, or near London, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... London, Manchester, Grace, Pittsburg, Zekes Point, Maulden, Fogertown, Mummie, Treadway, Tyner, Barcreek, Settle Store, Chestnutburg, Shepherdtown, Hooker, Byron, Moores Creek, Royrader, East Bernstadt and Sacker Gap. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3704 8403 3719 8416 3745 8381 3723 8361 TIME...MOT...LOC 1919Z 234DEG 25KT 3716 8402 GREIF
Special weather statement, Jun 22, 3:41 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
341 PM EDT FRI JUN 22 2018
KYZ069-108-111-112-114-222030-
Jackson-Lee-Breathitt-Owsley-Wolfe-
341 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT OWSLEY...NORTHEASTERN JACKSON...
WEST CENTRAL BREATHITT...LEE AND SOUTHWESTERN WOLFE COUNTIES...
At 341 PM EDT, a strong thunderstorm was located over Travellers
Rest, or near Booneville, moving northeast at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jackson, Beattyville, Booneville, Fincastle, Turin, Travellers Rest,
White Ash, Blake, Southfork, Fillmore, Cowcreek, Grass, Chestnut Gap,
Earnestville, Copebranch, Scoville, Ida May, Delvinta, Lerose and War
Creek.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3748 8393 3775 8361 3747 8333 3733 8363
3736 8365 3736 8367 3734 8368 3734 8373
3735 8378 3733 8379 3733 8382
TIME...MOT...LOC 1941Z 234DEG 25KT 3746 8379
GREIFSpecial weather statement, Jun 22, 4:20 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
420 PM EDT FRI JUN 22 2018
KYZ079-083-222045-
Wayne-Pulaski-
420 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WAYNE AND WESTERN
PULASKI COUNTIES...
At 420 PM EDT, a strong thunderstorm was located near Naomi, or 8
miles north of Monticello, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, Science Hill, Burnside, Naomi, Cains Store, Stab, Nancy,
Pointer, Bronston, Ruth, Elihu, Frazer, Pulaski County Park, Somerset
Pulaski Airport, Mill Springs, Hogue, Faubush, Magnum, Pulaski and
Trimble.
LAT...LON 3711 8490 3726 8468 3703 8448 3689 8484
3697 8487 3700 8484 3701 8486 3704 8490
3706 8491
TIME...MOT...LOC 2020Z 234DEG 25KT 3697 8489
GREIFSpecial weather statement, Jun 22, 4:32 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
432 PM EDT FRI JUN 22 2018
KYZ104-106>110-112-119-222115-
Elliott-Breathitt-Martin-Floyd-Johnson-Magoffin-Morgan-Wolfe-
432 PM EDT FRI JUN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL MARTIN...
MORGAN...JOHNSON...NORTHWESTERN FLOYD...CENTRAL BREATHITT...
MAGOFFIN...NORTHEASTERN WOLFE AND SOUTHERN ELLIOTT COUNTIES...
At 431 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Greear to Eugene to near Hardshell.
Movement was northeast at 40 mph.
Wind gusts of 40 to 50 mph are possible with these storms.
Locations impacted include...
Paintsville, West Liberty, Prestonsburg, Jackson, Salyersville, Sandy
Hook, Mason, Simpson, Henry, Lewis, Martin, Allen, Oaklawn Estates,
Florress, Lick Branch, Pekin, Falcon, Whitehouse, Noctor and
Collista.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3817 8298 3818 8292 3811 8289 3803 8300
3798 8302 3796 8299 3800 8296 3800 8293
3789 8262 3792 8260 3756 8270 3750 8297
3752 8305 3752 8309 3746 8313 3740 8338
3760 8336 3785 8348 3820 8300
TIME...MOT...LOC 2031Z 231DEG 36KT 3787 8332 3768 8318 3749 8322
JPSpecial weather statement, Jun 22, 5:03 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
503 PM EDT FRI JUN 22 2018
KYZ109-110-113-118>120-222145-
Martin-Floyd-Pike-Knott-Magoffin-Letcher-
503 PM EDT FRI JUN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MARTIN...
LETCHER...CENTRAL KNOTT...FLOYD...PIKE AND SOUTHEASTERN MAGOFFIN
COUNTIES...
At 503 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vail to Kite to near Mayking.
Movement was northeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Pikeville, Prestonsburg, Whitesburg, Estill, Bath, Jenkins, Coal Run
Village, Elkhorn City, Wheelwright, Fleming-Neon, Martin, Pippa
Passes, Forest Hills, Wayland, Warfield, Allen, Meta, Pilgrim,
Handshoe and Glo.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3727 8235 3723 8250 3712 8272 3705 8272
3698 8287 3728 8293 3752 8305 3750 8296
3750 8295 3753 8300 3755 8301 3773 8267
3772 8264 3774 8265 3786 8242 3770 8230
3767 8230 3759 8221 3742 8213
TIME...MOT...LOC 2103Z 242DEG 34KT 3752 8295 3734 8283 3710 8272
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:19 PM EDT | Special Weather Statement | JKL | Clay | 41 min |
| Jun 22, 3:41 PM EDT | Special Weather Statement | JKL | Lee, Owsley | 49 min |
| Jun 22, 4:00 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Morgan, Owsley, Wolfe | 30 min |
| Jun 22, 4:20 PM EDT | Special Weather Statement | JKL | Pulaski | 25 min |
| Jun 22, 4:32 PM EDT | Special Weather Statement | JKL | Breathitt, Elliott, Floyd, Johnson, Magoffin, Morgan | 43 min |
| Jun 22, 5:03 PM EDT | Special Weather Statement | JKL | Floyd, Knott, Letcher, Martin, Pike | 42 min |
| Jun 22, 5:14 PM EDT | Special Weather Statement | JKL | Johnson, Martin | 31 min |
| Jun 22, 5:30 PM EDT | Special Weather Statement | JKL | Floyd, Johnson, Martin, Pike | 45 min |
| Jun 22, 6:17 PM EDT | Special Weather Statement | JKL | Fleming | 28 min |
| Jun 22, 6:24 PM EDT | Special Weather Statement | JKL | Bath, Menifee, Montgomery, Powell | 36 min |
| Jun 22, 6:58 PM EDT | Special Weather Statement | JKL | Bath, Menifee, Powell, Rowan | 32 min |
| Jun 22, 7:20 PM EDT | Special Weather Statement | JKL | Jackson, Pulaski, Rockcastle | 25 min |
| Jun 22, 7:28 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 32 min |
| Jun 22, 7:34 PM EDT | Special Weather Statement | JKL | Elliott, Menifee, Morgan, Rowan, Wolfe | 41 min |
| Jun 22, 7:57 PM EDT | Special Weather Statement | JKL | Jackson, Laurel, Pulaski | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.